Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 121, NWS Salt Lake City, UT

September 15, 2013Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 15, 2013, 6:38 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2013, 6:38 PM MDT (00:38 UTC)
Expired
Sep 15, 2013, 9:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 149 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.6 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2013-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2013-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WGUS55 KSLC 160038
FFWSLC
UTC017-160330-
/O.NEW.KSLC.FF.W.0121.130916T0038Z-130916T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
638 PM MDT SUN SEP 15 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GARFIELD COUNTY IN UTAH INCLUDING THE BURR TRAIL WEST OF 
CAPITOL REEF NATIONAL PARK. 

* UNTIL 930 PM MDT

* AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER PORTIONS OF THE BURR TRAIL WEST 
OF CAPITOL REEF NATIONAL PARK. FLOODING IS EXPECTED TO IMPACT THE 
BURR TRAIL IN THE WHITE FLATS AREA WEST OF CAPITOL REEF NATIONAL 
PARK. FLOODING IS ALSO POSSIBLE ALONG HORSE CANYON AND DEATH HOLLOW. 
THIS AREA IS APPROXIMATELY 15 MILES NORTHEAST OF THE TOWN OF 
ESCALANTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3773 11128 3793 11125 3800 11122 3792 11106
      3782 11109 3767 11122

$$

HOSENFELD
2 follow-up statements
518 
WGUS75 KSLC 160201
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
801 PM MDT SUN SEP 15 2013

UTC017-160330-
/O.CON.KSLC.FF.W.0121.000000T0000Z-130916T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
801 PM MDT SUN SEP 15 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
CENTRAL GARFIELD COUNTY...

EARLIER THIS EVENING...HEAVY RAINFALL OCCURRED ACROSS THE BURR TRAIL 
WEST OF CAPITOL REEF NATIONAL PARK. FLOODING IS EXPECTED TO IMPACT 
THE BURR TRAIL IN THE WHITE FLATS AREA WEST OF CAPITOL REEF NATIONAL 
PARK. FLOODING IS ALSO POSSIBLE ALONG HORSE CANYON AND DEATH HOLLOW. 
THIS AREA IS APPROXIMATELY 15 MILES NORTHEAST OF THE TOWN OF 
ESCALANTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3773 11128 3793 11125 3800 11122 3792 11106
      3782 11109 3767 11122

$$

ROGOWSKI
040 
WGUS75 KSLC 160337
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
937 PM MDT SUN SEP 15 2013

UTC017-160347-
/O.EXP.KSLC.FF.W.0121.000000T0000Z-130916T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
937 PM MDT SUN SEP 15 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL GARFIELD COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER 
AND STREAM LEVELS HAVE DECREASED. THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR 
RADIO FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3773 11128 3793 11125 3800 11122 3792 11106
      3782 11109 3767 11122

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 3:30 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 15, 3:30 PM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT SUN SEP 15 2013

.SYNOPSIS...A WEAKENING UPPER LEVEL LOW OVER NORTHERN UTAH WILL MOVE
OFF TO THE NORTHEAST DURING THE AFTERNOON. A DRIER AND WARMER
SOUTHWEST FLOW WILL SPREAD INTO THE AREA FOR MONDAY BEFORE A DRY
COLD FRONT ARRIVES MIDWEEK.

&&

.DISCUSSION...THE UPPER LEVEL LOW THAT HAS BEEN ACROSS THE REGION
FOR DAYS IS SLOWLY DEPARTING THE AREA. THE CENTER OF THE LOW
APPEARS TO BE NEARING THE UTAH/WYOMING BORDER AT THIS TIME. WATER
VAPOR IMAGERY SUGGESTS SEVERAL ADDITIONAL VORT MAXES ARE ROTATING
AROUND THE LOW THIS AFTERNOON. ANTICIPATE ANOTHER ROUND OF
CONVECTION ACROSS MUCH OF EASTERN UTAH MAINLY FROM THE
WASATCH/CENTRAL/SOUTHERN MOUNTAINS AND EAST THIS AFTERNOON.

SEVERAL DAYS OF MUCH DRIER CONDITIONS ARE ON TAP FOR THE
BEGINNING OF THE WEEK AS HIGH PRESSURE BUILDS INTO THE AREA ASIDE
FROM A FEW SHOWERS/THUNDERSTORMS ACROSS THE HIGHER TERRAIN. A
TROUGH WILL CROSS THE PACIFIC NORTHWEST TUESDAY...BRINGING A
LARGELY DRY COLD FRONT TO THE AREA LATER TUESDAY INTO WEDNESDAY.
THIS COLD FRONT IS EXPECTED TO COOL PARTS OF THE STATE 10 TO 15
DEGREES FROM TUESDAYS ABOVE NORMAL TEMPERATURES. PARTS OF THE
URBAN CORRIDOR MAY EVEN REACH THE UPPER 40S FOR THE FIRST TIME IN
A VERY LONG TIME.

HIGH PRESSURE WILL BUILD ACROSS THE AREA AGAIN THURSDAY INTO
FRIDAY...KEEPING FAIRLY DRY CONDITIONS ACROSS THE STATE. A WARMING
TREND CAN BE EXPECTED IN ASSOCIATION WITH THE RIDGE THROUGH THE
END OF THE WEEK. LARGELY DRY CONDITIONS ARE EXPECTED TO CONTINUE
INTO NEXT WEEKEND.

&&

.AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO SHIFT TO THE
NORTHWEST BY 23Z THIS AFTERNOON...THOUGH THERE IS A 30 PERCENT
CHANCE THAT WINDS WILL STAY SOUTHERLY THROUGH THE DAY. THERE IS
THE POTENTIAL FOR GUSTY AND ERRATIC WINDS DUE TO THUNDERSTORM
OUTFLOW THROUGH 02Z.

&&

.FIRE WEATHER...THE UPPER LOW OVER UTAH/WYOMING BROUGHT
WIDESPREAD AND OFTEN HEAVY RAIN TO UTAH THE PAST SEVERAL DAYS WILL
FINALLY EXIT EAST OUT OF NORTHERN UTAH THIS EVENING. A
SIGNIFICANTLY DRIER...WARMER AND MORE STABLE AIRMASS WILL MOVE IN
ON AN INCREASING STRONG WEST-SOUTHWEST FLOW EARLY IN THE WEEK.
STRONG SOUTHERLY WINDS AND LOW HUMIDITIES ARE EXPECTED TUESDAY
AHEAD OF AN APPROACHING DRY COLD FRONT SCHEDULED TO ARRIVE TUESDAY
NIGHT/WEDNESDAY. HAZARDOUS FIRE WEATHER CONDITIONS ARE NOT
EXPECTED IN ANY OF THE FIRE DISTRICTS AS FUELS REMAIN MOIST FROM
THE RECENT HEAVY RAINS. THE DRY COLD FRONT WILL OFFER UP ONLY
MINIMAL CONVECTION ACROSS FAR NORTHERN UTAH TUESDAY NIGHT/EARLY
WEDNESDAY. MUCH COOLER AIR BEHIND THE FRONT WILL RACE SOUTH ACROSS
ALL FIRE DISTRICTS WEDNESDAY. A MILD SOUTHWEST FLOW ALOFT WILL
REBOUND QUICKLY FOR THE END OF THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/CONGER/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 15, 5:06 AM MDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
506 AM MDT SUN SEP 15 2013

UTZ001>016-019>021-517-518-WYZ021-161230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
506 AM MDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF
THE OUTLOOK AREA...BUT MOSTLY ACROSS THE MOUNTAINS AND
EAST...THROUGH EARLY THIS EVENING. LOCALLY HEAVY RAIN WILL
ACCOMPANY SOME OF THE STORMS WHICH COULD CONTINUE TO GENERATE
LOCAL FLASH FLOODING IN PRONE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:09 PM MDTSevere Thunderstorm WarningSLCGarfield66 min
Sep 16, 3:08 PM MDTWind AdvisorySLC30 hr
Sep 16, 4:08 PM MDTFlash Flood WarningSLCGarfield4 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.